Let α 1,...,α k satisfy ∑ iα i=1 and suppose a k-uniform hypergraph on n vertices satisfies the following property; in any partition of its vertices into k sets A 1,...,A k of sizes α 1n,...,α kn, the number of edges intersecting A 1,...,A k is (asymptotically) the number one would expect to find in a random k-uniform hypergraph. Can we then infer that H is quasi-random? We show that the answer is negative if and only if α 1= ... =α k=1/k. This resolves an open problem raised in 1991 by Chung and Graham [J AMS 4 (1991), 151-196]. While hypergraphs satisfying the property corresponding to α 1= ... =α k=1/k are not necessarily quasi-random, we manage to find a characterization of the hypergraphs satisfying this property. Somewhat surprisingly, it turns out that (essentially) there is a unique non quasi-random hypergraph satisfying this property. The proofs combine probabilistic and algebraic arguments with results from the theory of association schemes.
- Cut properties
ASJC Scopus subject areas
- Mathematics (all)
- Computer Graphics and Computer-Aided Design
- Applied Mathematics